Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS San Angelo, TX

April 13, 2019Irion County, Sterling County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 13, 2019, 4:27 AM CDT for Irion County, Sterling County, Tom Green County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2019, 4:27 AM CDT (09:27 UTC)
Expired
Apr 13, 2019, 5:00 AM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Irion County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 55 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 1:32 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3570 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS54 KSJT 130927
SVRSJT
TXC235-431-451-131000-
/O.NEW.KSJT.SV.W.0021.190413T0927Z-190413T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
427 AM CDT Sat Apr 13 2019

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southern Sterling County in west central Texas...
  Northwestern Tom Green County in west central Texas...
  Northwestern Irion County in west central Texas...

* Until 500 AM CDT.

* At 427 AM CDT, a severe thunderstorm was located 18 miles west of
  Arden, or 21 miles northwest of Mertzon, moving north at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  southern Sterling, northwestern Tom Green and northwestern Irion
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3127 10103 3138 10127 3177 10126 3159 10074
TIME...MOT...LOC 0927Z 198DEG 28KT 3149 10107 

HAIL...1.25IN
WIND...70MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:43 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 13, 12:43 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1243 AM CDT Sat Apr 13 2019

.AVIATION...
/06Z TAFS/

A potent upper level storm system will bring showers and
thunderstorms to the terminals overnight into the early morning
hours. A few storm may become severe, with large hail and damaging
winds possible. Showers and storms will end across the terminals
by late morning, then light rain is expected across the KABI
terminal during the afternoonhours behind the upper low as it
tracks northeast across the area. Also, a surface cold front will
move south across the terminals during the morning hours, with
gusty north to northwest winds developing. Expect MVFR ceilings
across the terminals for much of the forecast period, except at
KABI where ceilings will lowering to IFR after 12Z and continue
into Saturday evening.

&&

.PREV DISCUSSION... /issued 659 PM CDT Fri Apr 12 2019/

AVIATION...
00Z TAFS/

The shower and isolated thunderstorm activity across the northern
Concho Valley and western Big Country this evening will generally
stay west of KABI. Showers and thunderstorms are forecast to
develop, mainly after midnight, across western portions of the
region, then move east through the morning hours. A few of the
thunderstorms may be severe with an attendant risk of large hail
and damaging winds. Most of the activity will move east of the
area by late morning. In addition, low cloud development is
expected during the early morning hours, which will result in MVFR
ceilings.

During the day Saturday, a cold front will advance south across
the remainder of West Central Texas, reaching I-10 around mid-
afternoon. Gusth north to northwest winds will occur behind this
cold front. An area of wrap around rain will overspread the Big
Country in the afternoon. IFR conditions are expected at KABI,
amd MVFR ceilings are possible as far south as KSJT. Cloud
ceilings should remain above 3000 ft at our southern terminals.

PREV DISCUSSION... /issued 230 PM CDT Fri Apr 12 2019/

SHORT TERM...
(Tonight and Saturday)

.Severe thunderstorms possible overnight...

A potent upper level trough currently located across the Desert
Southwest will approach West Central Texas tonight into Saturday
morning. Ahead of this feature, a disturbance in the southwest flow
aloft will track across the area this evening. This may result in
isolated to scattered shower and thunderstorm development along and
just behind a cold front that will be moving into the Big Country. A
few strong to severe thunderstorms will be possible. The greater
threat of severe weather will be between midnight and 8 AM as the
better lift from the aforementioned upper level trough moves into
the region. High resolution models are indicating showers and
thunderstorms initiating to our west, across the Trans-
Pecos/Permian Basin, with scattered to numerous showers and
thunderstorms then tracking east across the area during the
morning hours. Initially, supercells will be possible, then storms
may congeal into a line or broken line of storms. MUCAPE values
will increase to 1000-2000 J/KG along with steep lapse rates and
0-6 KM Bulk Shear values between 45 and 55 knots. This will lead
to the possibility of strong to severe thunderstorms, with large
hail and damaging winds being the main concerns. There remains the
potential for a tornado, especially near the stalled front which
is forecast to be across central portions of the forecast area. In
addition, 0-1 KM Storm Relative Helicity values across much of
the area will be in the 350-500 range.

The line of showers and thunderstorms should exit our area to the
east by late morning or early afternoon. Scattered showers and
thunderstorms may linger into the afternoon hours, especially across
the Big Country, as the upper level trough/low tracks across the
region. Much cooler temperatures are expected behind the front on
Saturday, with extensive cloud cover expected. Highs will range from
the mid 40s to lower 50s across the Big Country to near 70 in our
southeast counties.

LONG TERM...
(Saturday Night through Thursday)

As the upper low moves off to the northeast Saturday night, wrap-
around moisture and rainfall will be possible across the Big
Country mainly during the evening hours. Most rainfall should end
by midnight Saturday night. Clouds clearing from west to east
will allow for enhanced radiational cooling. This, in addition to
the colder air mass that moved in, will allow lows to fall into
the upper 30s across much of the region Sunday morning.

Dry, warming pattern expected Sunday through Tuesday, with weak
ridging aloft and gradually increasing moisture in low level
southerly flow from the Gulf. Highs Sunday expected to be in the
upper 60s to low 70s, then low to mid 80s Monday and Tuesday.

Another upper level trough will drop down through the Central
Plains Tuesday night through Wednesday night, but precipitation
chances look to stay just east of our forecast area where moisture
will be higher. Highs Wednesday expected to be in the low to mid
80s again.

A cold front is projected to move down from the north Wednesday
night, bringing slightly cooler, drier conditions. Expect highs
Thursday in the 70s. No precipitation expected with this front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 50  38  66  52 /  80  30   0   0
San Angelo 	 56  38  71  51 /  50   5   0   0
Junction 	 67  40  73  50 /  50   0   0   0
Brownwood 	 60  39  66  48 / 100  20   0   0
Sweetwater 	 48  37  66  52 /  70  20   0   0
Ozona      	 60  37  71  49 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Apr 12, 2:43 PM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Fri Apr 12 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across the area late
tonight into Saturday morning. A few storms may become strong to
severe. The main threats will be damaging winds and large hail,
although an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected to be ongoing Saturday morning into
Saturday afternoon. The main severe threat will end by mid
morning, with large hail and damaging winds being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late tonight into Saturday morning.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:28 PM CDTSpecial Weather StatementSJTFisher47 min
Apr 12, 9:02 PM CDTSpecial Weather StatementSJTFisher28 min
Apr 12, 9:25 PM CDTSpecial Weather StatementSJTFisher35 min
Apr 12, 10:16 PM CDTSpecial Weather StatementSJTJones44 min
Apr 13, 1:11 AM CDTSevere Thunderstorm WarningSJTCrockett49 min
Apr 13, 1:59 AM CDTSevere Thunderstorm WarningSJTCrockett46 min
Apr 13, 2:13 AM CDTTornado WarningSJTCrockett32 min
Apr 13, 2:46 AM CDTSevere Thunderstorm WarningSJTCrockett, Irion44 min
Apr 13, 3:44 AM CDTSevere Thunderstorm WarningSJTIrion46 min
Apr 13, 4:06 AM CDTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more18 hr
Apr 13, 4:12 AM CDTAreal Flood AdvisorySJTIrion, Tom Green3 hr
Apr 13, 4:58 AM CDTSpecial Weather StatementSJTIrion47 min
Apr 13, 5:22 AM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Sterling, Tom Green38 min
Apr 13, 5:54 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Schleicher, Tom Green36 min
Apr 13, 6:24 AM CDTTornado WarningSJTConcho, Tom Green36 min
Apr 13, 6:29 AM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green46 min
Apr 13, 6:33 AM CDTSpecial Weather StatementSJTRunnels42 min
Apr 13, 6:56 AM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green49 min
Apr 13, 7:13 AM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green47 min
Apr 13, 7:24 AM CDTSpecial Weather StatementSJTRunnels, Taylor51 min
Apr 13, 7:32 AM CDTTornado WarningSJTConcho, Menard18 min
Apr 13, 7:33 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels42 min
Apr 13, 7:59 AM CDTSpecial Weather StatementSJTMcCulloch46 min
Apr 13, 8:45 AM CDTSpecial Weather StatementSJTBrown, Mason, San Saba45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.